Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Regular matrices and $ P$-sets in $ \beta N\backslash N$

Author: R. E. Atalla
Journal: Proc. Amer. Math. Soc. 37 (1973), 157-162
MSC: Primary 54D40
MathSciNet review: 0324655
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A P-set is a closed set which is interior to any zero set (closed $ {G_\delta }$) which contains it. Henriksen and Isbell showed that the 'support set' in $ \beta N\backslash N$ of a nonnegative regular matrix is a P-set. We show that each such support set contains a family of $ {2^c}$ pairwise disjoint perfect nowhere dense P-sets, so that not every P-set comes from a matrix. Moreover, each of the P-sets produced is the support of a Borel probability measure on $ \beta N\backslash N$.

References [Enhancements On Off] (What's this?)

  • [A] R. E. Atalla, On the multiplicative behavior of regular matrices, Proc. Amer. Math. Soc. 26 (1970), 437-446. MR 42 #6633. MR 0271752 (42:6633)
  • [H-I] M. Henriksen and J. Isbell, Multiplicative summability methods and the Stone-Čech compactification. II, Notices Amer. Math. Soc. 11 (1964), 90-91. Abstract #608-116.
  • [H-S] J. D. Hill and W. T. Sledd, Approximation in bounded summability fields, Canad. J. Math. 20 (1968), 410-415. MR 36 #5561. MR 0222510 (36:5561)
  • [P] G. M. Petersen, Regular matrix transformations, McGraw-Hill, London, 1966, MR 37 #642. MR 0225045 (37:642)
  • [Ra] J. Rainwater, Regular matrices with nowhere dense support, Proc. Amer. Math. Soc. 29 (1971), 361. MR 0279609 (43:5330)
  • [R] W. Rudin, Homogeneity problems in the theory of Čech compactifications, Duke Math. J. 23 (1956), 409-419; Correction, ibid. 633. MR 18, 324. MR 0080902 (18:324d)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 54D40

Retrieve articles in all journals with MSC: 54D40

Additional Information

Keywords: Regular matrix, support set of a matrix, P-point, P-set, $ \beta N$
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society